Whether it’s six months, nine months or sometimes longer this is a question that most cancer survivors will encounter at least once after completing treatment. Usually it is the result of having informed someone of your latest side effect that spurs the question.
The fact is that most people are aware of chemo and radiation in the general sense. They understand the definition of the words. Yet they fail miserably when it comes to truly understanding how these procedures affect not only the body, but the mind as well.
When most people think about chemotherapy they think about vomiting or losing one’s hair. Things have progressed quite a lot over the years and typically the patient will be given an intravenous injection of an anti-nausea drug before they even begin chemotherapy. Thus vomiting has really dropped down on the list of significant side effects.
Of course losing one’s hair seems to have the most emotional impact. So much in fact, that in order to eliminate the feelings of loss of control, many women now choose to shave their heads on their own beforehand. This gives them back a sense of power and control over at least this one side effect.
From stomatitis, ulcers which form within the mouth and throughout the entire digestive tract to diarrhea and constipation; decreased bone density resulting in hip or other major joint pain; the possibility of blood clots; neuropathy (issues related to the nerves such as tingling, burning, etc); the side effects which can occur as a result of chemotherapy, radiation or both often do not show up right away. This is especially true of radiation side effects.
One of the most profound side effects of radiation is fatigue. This can result in concomitant frustration and depression as one tries to get back to a “normal” life. While radiation fatigue usually does occur along with treatment, it can last quite a long time and other side effects can show up only to compound what is an already difficult experience.
What can often be upsetting to someone going through all of this is when someone asks the initial question posed in the title of this article.